Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
32 and early menopausal
avatar
sugarbooger4182 posted:
I had a full hysterectomy in 2006, and have been taking Estradiol ever since. I had three ovaries so my hormone levels were higher than normal to begin with. I was on up to 3 mg and now am down to 1 mg, I have awful hot flashes, I do keep my room very cool at night, take supplements, etc. I am worried what will happen with my mood if i stop the hormone therapy all together. When I was first put on hormones the dosage was off and I had a nervous breakdown. Are there any suggestions of what to expect once I stop taking them? Or maybe advice of any kind? I am really scared of feeling so crazy again. Any help would b greatly appreciated.
Reply
 
avatar
Anon_6061 responded:
I've heard of having more than two ovaries. I assume all three were removed? Any certain reason why you've reduced your dosage and plan to taper off completely?

Ovary removal increases risk for many health problems as well as a reduced quality of life. The ovaries of intact women produce hormones into their 80's so I personally plan to take estrogen for the rest of my life.

I know what you mean about your hysterectomy causing a "nervous breakdown." I became suicidal (not to mention all the other awful problems). I NEVER want to feel that way again. I'm definitely nowhere near the person I was before my organs were removed but I'm WAY better than I was the first couple of years post-op.

2mg of (oral) estradiol would be a typical dose for a woman without ovaries. And I know some women who need more than that.
 
avatar
Mary Jane Minkin, MD responded:
Dear Sugarbooger4182,
Some women metabolize hormones differently than others. And indeed the standard dose of estrogen in Europe for many years was 2 mg of estradiol. It is easy to measure your blood estrogen (estradiol) level; just a tube of blood-and you could see what your blood level is on different doses. One other option you could consider is transdermal estrogen, With patches there is less variation in the metabolism; and I'll bet with a 0.1 transdermal patch you'd be comfortable (now I certainly have had an occasional patient who has indeed needed to wear two patches at a time, but that's unusual.) So don't be afraid to discuss your symptoms with your health care provider; discuss whether a level would be helpful to manage things, and consider the possibility of a patch.
Good luck,
Mary Jane


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

Estring worked for me
I've had this problem periodically since menopause - I am now 67. Cure for me was Estring, which actually causes a pleasant sort of sweet ... More
Was this Helpful?
1 of 1 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website